Lisinopril side effects: Anyone been... - Kidney Disease

Kidney Disease

7,020 members2,843 posts

Lisinopril side effects

Green306 profile image

Anyone been diagnosed with prerenal azotemia? Please be careful with Lisinopril. I have been taking this for a year and a half. Just had lab work and nephrologist said I had this. Have been taken off medication and hope renal function will come back. This is scary stuff. Only symptoms I had was occasional stomach cramps and diarrhea.

12 Replies

In my opinion that’s wishful thinking. Doctors don’t tell you the whole truth. My son was out on lisinopril & we were told it would protect his kidneys. After four years signs of kidney failure. The nephrologist where we live in another country told us that long term use hurts the kidneys. Now my son is stage four. I’m not a doctor but you’d better stop that medication.

My late husband was prescribed Nexium by a doctor in the states after six years he had severe osteoporosis in his his. This was a side effect of the Nexium, once again doctors are pill pushers & don’t tell the whole truth.

Yes, it is difficult to know what to believe. I know of two others in my community having reactions. One was a dentist who ended up on a ventilator. The other had her lips blow up like balloons and ended up in the hospital for several days.

Amen to that. I am truly sorry that both of you have had these experiences. I totally agree with you, as I too, had the same experience. My doctor also told me that it would help my kidneys and then when I was hospitalized (for a different issue) the doctor there discontinued it as my labs showed that it was doing more damage. I truly didn’t even know which way to turn. Who do you believe? It’s a terrible situation to be in. This is why, I believe, we do need to watch out for ourselves.

Since then, I don’t take anything unless I have conducted my own online research by visiting many (not just one or two) websites to gather as much information as I possibly can before accepting any new medication. Sometimes, the side effects from the meds can be more distressing than the condition itself. All my best to you. God bless. 😊🙏✌️

I read somewhere that any medications that end in "pril" have an adverse affect on your kidneys. Not sure how accurate that is but... It's crazy that the same people that are supposed to look after your total health would put you in a position to fail. Good luck with things.

I was on Lisinopril several years ago for about two weeks when I left on a trip and within two days of my arrival I had to go to the ER. My potassium spiked, causing my blood pressure to shoot way up. It's listed as a major side-effect and after several hours in the ER and a couple of vials of Kayexalate my potassium lowered and I was told to stop the Lisinopril and see a local physician. I did and he switched me to Amlodipine and no further potassium spikes. All of my blood labs since then have had me within the reference range. Having said that I know that there are folks in this community that take Lisinopril without any ill side-effects. Each of us is different and meds can work well with some and not so much others. For what it's worth this was about 18 months before I was told I had CKD.

Sammi_n_Munk profile image
Sammi_n_Munk in reply to

Hello there Mr_Kidney!! Wow! It sounds as though most of us here have been on the same types of meds! Lol! I was once on both Lisinopril and Amlodipine. I was eventually taken off both of them for slightly different reasons. My nephrologist at the time (this was back in 2012), discontinued the Norvasc (Amlodipine) after he saw my legs were so swollen that my pant leg was getting stuck when I was trying to pull it down. His exact words were, “It’s clearly not doing you any favours.” Bloating seems to be one of the side effects of Amlodipine. It does seem that in trying to help one health issue, we are causing more harm to another. All my best to you. God bless. 😊🙏✌️

in reply to Sammi_n_Munk

During the years I took Amlodipine I never had any edemas and it was quite effective for me. Again, it just depends on our individual body chemistry and what we can each tolerate.However, you do bring up an important point that I've also addressed from time to time. Taking certain meds, prescription and/or OTC ones. Taking certain meds that work at cross purposes is a difficult situation. For me it's aspirin. NSAIDs are not recommended for anyone with CKD. My cardiologist has me on a daily dose of 81mg of aspirin for heart issues (along with three other meds for HBP). We always remind folks here that NSAIDs are not good for anyone with CKD, but in some cases, like mine, you have to take something that helps in one area but may have a negative impact on another health issue. I'm not looking at a transplant for any organ, and I made the choice that if the aspirin helps my heart but causes some issues with my kidneys, so be it. My reasoning being that if the aspirin caused issues for my kidneys I could live with dialysis, but if I stopped the aspirin and something went wrong with my heart, I'd go down for the dirt nap. It's a difficult choice but it's an individual one some of us have to make.

Sammi_n_Munk profile image
Sammi_n_Munk in reply to

Hello again Mr_Kidney! Lol! “the dirt nap”! That’s hilarious! 😂😂 But seriously speaking, you made a very good and sensible choice there. It makes so much sense the way you’ve worked that out. And it’s true. As you say, sometimes we have to compromise between two or more different areas that require attention. It can be a difficult position to be in, but really, what other choices do we have? Thank you for sharing that. All my best to you sir! God bless. 😊👍🙏

Lisinopril gave me a daily cough that in my whole life I never had before. I then started on prednisone and cough medicine in large doses. I kept telling doctors about this strange cough. No one listened, so I stopped the Lisinopril on my own and the cough went away. Back to doctor's office with climbing BP, I was put back on Losartan. No problems. No cough.

Sammi_n_Munk profile image
Sammi_n_Munk in reply to

Hi there Ruthirn! Yes! I remember the awful hacking to the point that it would draw attention to me wherever I was. But the worst was at work when I was answering multiple lines at a fairly busy office building. I always hated when the coughing would begin. And I always knew when that little tickles at the back of my throat started nagging that it was going to be terrible (not to mention very embarrassing). I was happy when my doctor discontinued it. 😊🙏✌️

I have taken Lisinipril for many years and had reached stage 4 kidney failure. My dr is still keeping me on a low dose of it he says to protect my kidneys even though my blood pressure is now in a low to normal range, no more high blood pressure after 35 years of high blood pressure. Now I'm concerned after reading this. I wasn't aware of side effects of this medication before. By the way, I've improved my GFR from 20 a year ago to 50 by following a plant based diet just since Sept.

Green306 profile image
Green306 in reply to cali21

Yes, I knew it had other side effects but wasn't aware of this one.

You may also like...